Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 170, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2006, 4:15 PM CDT for Nelson County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2006, 4:15 PM CDT (21:15 UTC)
- Expired
- Aug 12, 2006, 4:56 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:56 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 122115 SVRFGF NDC063-122215- /O.NEW.KFGF.SV.W.0170.060812T2115Z-060812T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 415 PM CDT SAT AUG 12 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NELSON COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 515 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF MAPES...OR 28 MILES EAST OF DEVILS LAKE...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MICHIGAN AT 430 PM CDT PETERSBURG AT 445 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4799 9847 4770 9833 4771 9790 4814 9795 $$ JCA/WJB
2 follow-up statements
000 WWUS53 KFGF 122131 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 431 PM CDT SAT AUG 12 2006 NDC063-122215- /O.CON.KFGF.SV.W.0170.000000T0000Z-060812T2215Z/ NELSON ND- 431 PM CDT SAT AUG 12 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN NELSON COUNTY... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES SOUTHWEST OF MICHIGAN...OR 35 MILES EAST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES NORTHEAST OF MCVILLE BY 455 PM CDT 8 MILES NORTHEAST OF KLOTEN BY 515 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4793 9843 4770 9833 4771 9790 4807 9792 $$ JCA/WJB
000 WWUS53 KFGF 122156 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 456 PM CDT SAT AUG 12 2006 NDC063-122206- /O.CAN.KFGF.SV.W.0170.000000T0000Z-060812T2215Z/ NELSON ND- 456 PM CDT SAT AUG 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NELSON COUNTY IS CANCELLED... AT 456 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHERN NELSON COUNTY. SO THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4793 9843 4770 9833 4771 9790 4807 9792 $$ JCA/WJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:12 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 12, 4:12 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 412 PM CDT SAT AUG 12 2006 .SHORT TERM... NO AFD THIS AFTN DUE TO SEVERE WEATHER AND MEDIA INTERVIEWS.... TOR WATCH OUT TIL 10 PM FOR MUCH OF OUR CWA. GFS SHOWS TWO BULLSEYE OF UPPER LEVEL DIVERGENCE ONE NORTH AND ONE SOUTH OVER SE ND/NE SD. THIS IS VERIFYING WELL. PROBLEM IS ACTIVITY FROM SD INTO SE ND AND TOR POTENTIAL WHICH LOOKS GOOD. UKNOWN IS WHAT AFFECT OF AREA OF CLOUDS AND PCPN WHICH MOVED OUT OF CNTRL SD INTO ND. PWAT OF 2 INCHES PLUS THIS EVENING SO WILL MAINTAIN HEAVY RAIN WORDING. UPPED POPS A BIT ON SUNDAY IN THE FAR SOUTH AS 500 MB WAVE MOVES THROUGH AND RAIN LOOKS TO EXIT FAR SOUTH AND SOUTHEAST AFTER 18Z SUNDAY. .LONG TERM... WED THRU SAT...WITH A RELATIVELY MOIST SOUTHWEST FLOW ALOFT...ANY BOUNDARIES THAT TRAVERSE THE REGION WILL LIKELY SET OFF THUNDERSTORMS. A PERSISTENT LOW IN WRN SD WILL KEEP A WARM FRONT ORIENTED ALONG THE ND/SD BORDER...AND WHEN COMBINED WITH WARM ADVECTION AND A SOUTHERLY LLJ...NOCTURNAL CONVECTION IS POSSIBLE BOTH WED AND THURS NITES. HIGH PRESSURE TAKES OVER ON FRI WITH DRY CONDITIONS AND SEASONAL TEMPS FOR THE WEEKEND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DTR
Hazardous weather outlook, Aug 12, 6:49 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 649 AM CDT SAT AUG 12 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 649 AM CDT SAT AUG 12 2006 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY... PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT. NG
In the hours before
Local storm report, Aug 12, 2:00 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
200 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 NW KNOX 48.35N 99.70W
08/12/2006 E0.75 INCH BENSON ND PUBLIC
&&
JANDERSOLocal storm report, Aug 12, 2:23 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
223 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 N LEEDS 48.32N 99.44W
08/12/2006 E0.75 INCH BENSON ND PUBLIC
&&
DRIDDLELocal storm report, Aug 12, 3:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
322 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL NEKOMA 48.58N 98.38W
08/12/2006 E1.00 INCH CAVALIER ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Aug 12, 4:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
406 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST EDINBURG 48.50N 97.86W
08/12/2006 E0 MPH WALSH ND LAW ENFORCEMENT
0345 PM TSTM WND GST EDINBURG 48.50N 97.86W
08/12/2006 E60 MPH WALSH ND LAW ENFORCEMENT
&&
WBARRETTLocal storm report, Aug 12, 4:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
411 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG EDINBURG 48.50N 97.86W
08/12/2006 WALSH ND PUBLIC
BRANCHES DOWN ALONG WITH WIDESPREAD STREET FLOODING.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:51 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 54 min |
| Aug 12, 1:36 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 54 min |
| Aug 12, 2:18 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 57 min |
| Aug 12, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 57 min |
| Aug 12, 2:57 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 63 min |
| Aug 12, 3:06 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 54 min |
| Aug 12, 3:13 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 47 min |
| Aug 12, 3:26 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 64 min |
| Aug 12, 3:30 PM CDT | Tornado Warning | FGF | Ramsey | 30 min |
| Aug 12, 3:57 PM CDT | Tornado Warning | FGF | Nelson | 17 min |
| Aug 12, 4:00 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 60 min |
| Aug 12, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.